Alert archive / New York / Gale Watches in 2021
Gale Watch 7, NWS New York, NY
NWS New York, NY issued this gale watch at Mar 17, 2021, 3:18 PM EDT. It took effect at Mar 19, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 3:18 PM EDT (19:18 UTC)
- In effect from
- Mar 19, 2021, 2:00 AM EDT
- Expired
- Mar 18, 2021, 3:52 AM EDT
- In force
- Issued by
- NWS New York, NY
The text
As transmitted.
160 WHUS71 KOKX 171918 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 318 PM EDT Wed Mar 17 2021 ANZ330-340-345-350-353-355-180930- /O.NEW.KOKX.GL.A.0007.210319T0600Z-210319T2200Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 318 PM EDT Wed Mar 17 2021 ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY AFTERNOON... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 feet possible. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm, Long Island Sound East of New Haven CT/Port Jefferson NY, Peconic and Gardiners Bays, and South Shore Bays from Jones Inlet through Shinnecock Bay. * WHEN...From late Thursday night through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
1 follow-up statement
214 WHUS71 KOKX 180752 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 352 AM EDT Thu Mar 18 2021 ANZ330-340-345-182100- /O.UPG.KOKX.GL.A.0007.210319T0600Z-210319T2200Z/ /O.NEW.KOKX.GL.W.0013.210319T0400Z-210319T1800Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 352 AM EDT Thu Mar 18 2021 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT FRIDAY... * WHAT...Northeast winds 20 to 25 kt with gusts up to 40 kt. Seas 3 to 5 feet on Long Island Sound. * WHERE...The south shore and eastern bays of Long Island, and Long Island Sound East of New Haven CT/Port Jefferson NY. * WHEN...From midnight tonight to 2 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ350-353-355-182100- /O.UPG.KOKX.GL.A.0007.210319T0600Z-210319T2200Z/ /O.NEW.KOKX.GL.W.0013.210319T0400Z-210319T2100Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 352 AM EDT Thu Mar 18 2021 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EDT FRIDAY... * WHAT...Northeast winds 25 to 30 kt with gusts up to 45 kt and seas 7 to 10 feet expected. * WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm. * WHEN...From midnight tonight to 5 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ335-338-182100- /O.NEW.KOKX.GL.W.0013.210319T0400Z-210319T1800Z/ Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 352 AM EDT Thu Mar 18 2021 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT FRIDAY... * WHAT...North winds 20 to 25 kt with gusts up to 35 kt and seas 2 to 4 feet expected. * WHERE...Long Island Sound west of Port Jefferson and New Haven, and New York Harbor. * WHEN...From midnight tonight to 2 PM EDT Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ For more details, see the Coastal Waters Forecast from National Weather Service New York NY, or visit https://www.weather.gov/okx/marine
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Mar 17, 2:02 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 17, 2:02 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
202 PM EDT Wed Mar 17 2021
.SYNOPSIS...
Weak high pressure will be over the region into this evening. A
low and it's associated frontal system will affect the region
Thursday through Friday morning. Strong high pressure then
builds in from the north and west Friday afternoon and Friday
night, remaining in control into the start of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
This update reflects the latest temperatures and trends into the
afternoon. For the most part the forecast is on track.
Temperatures have been a bit cooler under persistent low level
clouds that have prevented temperatures from warming through the
early afternoon, though there is still a few hours for
temperatures to come up a bit.
Heights have begun to rise behind a weak upper shortwave, and
weak surface high pressure will build into the area through
today. With the wave moving east today will be dry.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The upper flow across the country remains progressive and the
weak ridge across the northeast quickly flattens by this
evening. A southern stream upper tough over the southwest will
move into the southern plain state by Thursday morning with a
surface low deepening quickly across the southern plains, moving
into the mid Mississippi Valley. Wednesday night is expected to
remain dry as lift will remain weak as a warm front develops to
the south toward Thursday morning. Some light rain could begin
early Thursday morning across the western forecast area as the
warm front strengthens. Lift with the warm front increases
through the day and will be increased as the low level low moves
to the northern New Jersey coast. Moisture will be increasing
in the warm sector with a long fetch from the Gulf of Mexico and
later with Atlantic moisture. Periods of moderate rainfall will
be possible late Thursday across northeastern New Jersey into
metropolitan New York. While there is some low level CAPE late
in the day with the strong lift, will not mention thunder at
this time.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The warm frontal boundary will remain in the area Thursday
evening as the low level low tracks south of Long Island and
then to the east by late Thursday night. Lift remains strong
through the evening, and with the uncertainty of the frontal
lift have included a few hours of moderate, with potentially
briefly heavy, rainfall across the entire region Thursday
evening, while the more likely areas will be confined to the
coast. The high precipitable water values and strong lift move
east by 08Z and colder air begins to move into the lower Hudson
Valley behind the low. As the low begins to move off to the east
late Thursday night, winds turn to the north and colder air
will work into the region. This colder air, may change some of
the precipitation over to snow or a rain/snow mix.
The difficult part of the forecast pertains to how quickly
colder air moves into the area late Thursday night into Friday
morning. Moisture will be diminishing as the colder air arrives
late Thursday night into Friday morning. At that time the
precipitation will be ending. Minor snow accumulations are
possible inland and mainly across the higher elevations.
Precipitation ends Friday morning with good cold air advection
expected on a gusty NW flow. Expect highs on Friday to only be
in the upper 30s and lower 40s. The gusty NW flow will make it
feel even colder, with wind chills in the 20s and lower 30s.
High pressure then settles over the region for the weekend and
start of next week with dry conditions expected. Temperatures
will gradually rise through the weekend with highs on Saturday
in the 40s, Sunday in the upper 40s and 50s, with 50s and lower
60s both Monday and Tuesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A weak area of low pressure passes well south of Long Island
this afternoon. High pressure builds in tonight.
Low end MVFR conditions will continue with slow improvement this
afternoon. Low end MVFR conditions move back into the terminals
around daybreak on Thursday as a storm system approaches.
LIFR/IFR conditions very likely by 15z with no improvement Thu
afternoon.
Winds SE around 5 kt this afternoon and tonight. Thursday winds
shift E-NE around 10 kt and increase late in the day.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to refine ceilings. Start times for -RA on
Thursday may be off 1 or 2 hours.
.OUTLOOK FOR 15Z THURSDAY THROUGH MONDAY...
.Thursday...LIFR/IFR in rain. NE G15-25kt at night, especially
overnight.
.Friday....MVFR or lower in rain, transitioning and ending as snow
and rain/snow mix. NE G25-30kt. NE gusts decrease closer to 20
kt Friday night. Dry conditions and VFR return Friday night.
.Saturday...VFR. N-NE G15-20kt, mainly in the morning.
.Sunday and Monday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
No changes to winds and seas. The precipitation with a shortwave
and a low passing well south of the waters has moved out of the
area and removed the chance of sprinkles.
Winds and waves will remain below SCA criteria through Thursday
as a weakening area of low pressure passes south and east of
the waters.
Winds begin to increase on Thursday as another area of low
pressure approaches and then passes south and east of the waters
Thursday night. Winds and seas will build from south to north
across the waters, with SCA conditions likely late Thursday
night. From late Thursday night into Friday there is remains a
good chance of gale force winds gusts for the ocean waters,
south shore bays, Peconic and Gardiners Bays, and the eastern
sound, with SCA conditions elsewhere. SCA conditions should
linger throughout all the waters Friday night, with SCA
conditions coming down from west to east across the waters on
Saturday.
&&
.HYDROLOGY...
1.25 to 1.75 inches of liquid equivalent is forecast Thursday
into Friday morning with locally higher amounts possible. Urban
and poor drainage minor flooding will be possible late Thursday
afternoon into Thursday evening across northeastern New Jersey
into the New York City, and across Long Island.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...MET
NEAR TERM...MET/MW
SHORT TERM...MET
LONG TERM...BC/MET
AVIATION...IRD
MARINE...JP
HYDROLOGY...METHazardous weather outlook, Mar 17, 3:24 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 324 AM EDT Wed Mar 17 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-181000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 324 AM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-345-350-353-355-181000- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 324 AM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for the Atlantic coastal waters, eastern Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gales are possible late Thursday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-181000- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 324 AM EDT Wed Mar 17 2021 This Hazardous Weather Outlook is for New York Harbor and western Long Island Sound. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.